E-ISSN 2146-9369 | ISSN 2146-3158
 

Case Report


Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome

Sameer Abdul Samad, Aparna Balachandran, Rahul Nalayadam, Sajith Narayanan.

Abstract
Background:
Tenofovir-based regimens remain the first choice for the treatment of human immunodeficiency virus infection and hepatitis B infection. Despite its virologic efficacy and ease of administration, it can lead to significant nephrotoxicity which may not be fully reversible.
Case Description:
An elderly gentleman on Tenofovir disoproxil fumarate (TDF)-based antiretroviral therapy for 10 years presented with vague symptoms of fatigue, poor oral intake and constipation. He was found to have hypokalemia and a volume depleted status. Detailed evaluation revealed hyperchloremic metabolic acidosis, hypophosphatemia, hypouricemia, proteinuria and amino aciduria consistent with a diagnosis of Fanconi syndrome. He was switched to Abacavir-based regimen, and supplements to correct acidosis and electrolytes were given. At the follow-up visit after a month, his proximal renal tubular injury recovered partially and he was symptomatically better.
Conclusion:
Patients on long-term therapy with tenofovir should be monitored for proximal renal tubular injury besides estimation of the glomerular filtration rate. Fanconi syndrome may present late after several years of being on TDF therapy. Partial or complete recovery of the renal tubular function occurs after stopping tenofovir.

Key words: Tenofovir, TDF, Fanconi, Proximal tubule, Hypophosphatemia


 
ARTICLE TOOLS
Abstract
PDF Fulltext
HTML Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Sameer Abdul Samad
Articles by Aparna Balachandran
Articles by Rahul Nalayadam
Articles by Sajith Narayanan
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Samad SA, Balachandran A, Nalayadam R, Narayanan S. Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. J Microbiol Infect Dis. 2023; 13(4): 196-199. doi:10.5455/JMID.2023.v13.i4.5


Web Style

Samad SA, Balachandran A, Nalayadam R, Narayanan S. Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. https://www.jmidonline.org/?mno=171158 [Access: February 02, 2024]. doi:10.5455/JMID.2023.v13.i4.5


AMA (American Medical Association) Style

Samad SA, Balachandran A, Nalayadam R, Narayanan S. Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. J Microbiol Infect Dis. 2023; 13(4): 196-199. doi:10.5455/JMID.2023.v13.i4.5



Vancouver/ICMJE Style

Samad SA, Balachandran A, Nalayadam R, Narayanan S. Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. J Microbiol Infect Dis. (2023), [cited February 02, 2024]; 13(4): 196-199. doi:10.5455/JMID.2023.v13.i4.5



Harvard Style

Samad, S. A., Balachandran, . A., Nalayadam, . R. & Narayanan, . S. (2023) Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. J Microbiol Infect Dis, 13 (4), 196-199. doi:10.5455/JMID.2023.v13.i4.5



Turabian Style

Samad, Sameer Abdul, Aparna Balachandran, Rahul Nalayadam, and Sajith Narayanan. 2023. Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. Journal of Microbiology and Infectious Diseases, 13 (4), 196-199. doi:10.5455/JMID.2023.v13.i4.5



Chicago Style

Samad, Sameer Abdul, Aparna Balachandran, Rahul Nalayadam, and Sajith Narayanan. "Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome." Journal of Microbiology and Infectious Diseases 13 (2023), 196-199. doi:10.5455/JMID.2023.v13.i4.5



MLA (The Modern Language Association) Style

Samad, Sameer Abdul, Aparna Balachandran, Rahul Nalayadam, and Sajith Narayanan. "Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome." Journal of Microbiology and Infectious Diseases 13.4 (2023), 196-199. Print. doi:10.5455/JMID.2023.v13.i4.5



APA (American Psychological Association) Style

Samad, S. A., Balachandran, . A., Nalayadam, . R. & Narayanan, . S. (2023) Tenofovir disoproxil fumarate-related toxicity: A case of Fanconi syndrome. Journal of Microbiology and Infectious Diseases, 13 (4), 196-199. doi:10.5455/JMID.2023.v13.i4.5